Inferences under a stochastic ordering constraint: The k-sample case

Thumbnail Image
Issue Date
El Barmi, Hammou
Mukerjee, Hari

Barmi, H. E. and H. Mukerjee (2005). "Inferences under a Stochastic Ordering Constraint: The k-Sample Case." Journal of the American Statistical Association 100(469): 252-261.


If X1 and X2 are random variables with distribution functions F1 and F2, then X1 is said to be stochastically larger than X2 if F1 ≤ F2. Statistical inferences under stochastic ordering for the two-sample case has a long and rich history. In this article we consider the k-sample case; that is, we have k populations with distribution functions F1,F2, . . .,Fk , k ≥ 2, and we assume that F1 ≤ F2 ≤· · ·≤Fk. For k = 2, the nonparametric maximum likelihood estimators of F1 and F2 under this order restriction have been known for a long time; their asymptotic distributions have been derived only recently. These results have very complicated forms and are hard to deal with when making statistical inferences. We provide simple estimators when k ≥ 2. These are strongly uniformly consistent, and their asymptotic distributions have simple forms. If ˆ Fi and ˆ F ∗ i are the empirical and our restricted estimators of Fi , then we show that, asymptotically, P(| ˆ F ∗ i (x) − Fi (x)| ≤ u) ≥ P(| ˆ Fi (x) − Fi (x)| ≤ u) for all x and all u > 0, with strict inequality in some cases. This clearly shows a uniform improvement of the restricted estimator over the unrestricted one. We consider simultaneous confidence bands and a test of hypothesis of homogeneity against the stochastic ordering of the k distributions. The results have also been extended to the case of censored observations. Examples of application to real life data are provided.

Table of Content
Click on the DOI link below to access this article (may not be free)